But quite apart from the human suffering, unfairness, hypocrisy and lies that result from giving inferior healthcare to older people, I invite you to consider a better, more moral, and, amazingly, much cheaper alternative...(o:
Tell people the truth about prescription drugs, obesity and the salt connection.
Chronic illness and frailty are the main reasons that old people's healthcare costs tend to be higher than younger people's. Obesity is the main underlying cause of most chronic illness and a lot of frailty. It is therefore increasingly desirable to reduce the incidence and severity of obesity because this would reduce chronic illness, frailty and human suffering to a small fraction of what it is now. But this CANNOT be achieved by continuing to give the wrong information about the causes of obesity and about how best to reduce obesity.
Obesity is NOT caused by eating too many calories/too much fat and/or taking too little exercise. - No matter how many doctors and other 'experts' claim that it is, and that it can be reduced by eating fewer calories and taking more exercise, they are wrong and it is still NOT true. - The hypothesis has never been put to the test scientifically and there is certainly not a shred of valid evidence to back it up.
There is a wealth of evidence to show that it is NOT true. - Millions upon millions of innocent overweight people have tried over decades to reduce their excess weight by eating fewer calories and taking more exercise. - Overwhelmingly they fail to lose weight this way. - They get tired; they feel cold and ill and hungry. But they do not lose weight (or if they do it is only temporary). - The 'experts' then tell them that they have done it wrong; they haven't tried hard enough or long enough; they are lying; they are mistaken, etc. - The 'experts' cannot get their heads around the fact that it is THEY who are wrong; THEY who are lying; THEY who are mistaken...
Obesity is caused by fluid retention in people who are sensitive to salt. - It is as simple, and as profoundly complex, as that.
Now - what really causes the fluid retention/salt sensitivity/obesity? - Here are the main causes:
1. Prescription drugs such as tricyclic antidepressants like amitriptyline.
Amitriptyline is also known as Elavil, Tryptanol, Endep, Elatrol, Tryptizol, Trepiline, Laroxyl, and is present in some combination drugs, e.g. Limbitrol is a drug which combines amitriptyline and chlordiazepoxide.
Weight gain is also widely reported by people taking Lexapro, Prozac, Fontex, Celexa and Paxil. These are not tricyclic antidepressants; they are SSRIs (Selective Serotonin Re-uptake Inhibitors). As with the tricyclic antidepressants, the weight gain is because of sodium retention and fluid/water retention, and can be avoided/reduced by avoiding eating salt and salty food.
2. Other prescription drugs such as steroids including prednisolone (also sold as Pediapred®), prednisone (also sold as Deltasone®, Meticorten, Orasone and SK-Prednisone), cortisone, hydrocortisone, dexamethasone, betamethasone, beclomethasone,
If you have been inappropriately prescribed or over-dosed with corticosteroids or HRT or the many other drugs that cause weight gain, then you may well have developed drug-induced Cushing's Syndrome, a very serious illness, frequently far more serious than the health problem for which the drugs were prescribed. It is, to the best of my knowledge, an entirely preventable illness if doctors conform to the protocols for prescribing these drugs and if they monitor patients' progress on the drugs, and if they warn patients about salt. It is VITALLY important that it be realised that weight gain resulting from these drugs is from sodium and water retention, so patients taking these drugs should be warned not to eat salt, or foods containing salt, while taking the medication. They should also be informed that any weight gained in this way can easily and swiftly be reduced by eating less salt/sodium, and they should be warned not to try to lose weight by eating less food or restricting calories because this will not help them to lose weight and is harmful.
If you gain weight suddenly and unexpectedly when you start to take prescribed medication that I have not mentioned on this page, it is highly likely that the weight gain is caused by the drug. You may like to consider whether you really need to take that drug, or whether the dose could be lowered. At any rate if you continue with the drug, try to reduce your salt intake in order to reduce the weight gain. Doctors seldom, if ever, warn about the drugs that cause salt sensitivity and the need very strictly to avoid salt and salty food while on the drugs, and many do not observe the drug protocols and very few properly monitor the patient's progress on the drugs. Obviously if doctors did do all these things, there would be no steroid victims, no patients with drug-induced obesity, etc. whereas there are many millions of them worldwide, victims of medical negligence and ignorance.
3. If, as a baby or small child, you ate salt and salty food, you were highly likely to have developed sensitivity to salt and you therefore became fat or overweight.
4. Pregnancy can cause fluid retention/salt sensitivity because of hormonal changes during pregnancy. It is important to avoid salt and salty food during pregnancy.
These are the main causes of obesity. Dieting/calorie counting makes obesity worse and should be avoided.
Lose weight, reduce your risk of most cancers, high blood pressure, type 2 diabetes, heart disease, heart attack, vascular dementia, stroke, osteopenia, osteoporosis, hypercholesterolaemia, depression, liver damage and kidney problems, and improve your health in many other ways without drugs, hunger or expense by eating less salt! - Try it! - You will feel so much better! See my website www.wildeaboutsteroids.co.uk
The site does not sell anything and has no banners or sponsors or adverts - just helpful information.
Read my Mensa article on Obesity and the Salt Connection
Sodium in foods and
http://www.wildeaboutsteroids.co.uk/story.html - my 'political' page